Alert archive / Wisconsin / Special Weather Statements in 2021
Special Weather Statement, NWS Duluth, MN
NWS Duluth, MN issued this special weather statement at Apr 5, 2021, 11:13 PM CDT for Douglas County, Wisconsin. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 5, 2021, 11:13 PM CDT (04:13 UTC)
- Expired
- Apr 5, 2021, 11:30 PM CDT
- In force
- 17 min
- Issued by
- NWS Duluth, MN
County Douglas County, WI
The radar
The Duluth radar (KDLH), 63 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1134 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 2481 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
014 WWUS83 KDLH 060413 SPSDLH Special Weather Statement National Weather Service Duluth MN 1113 PM CDT Mon Apr 5 2021 MNZ038-WIZ001-060430- Pine-Douglas- 1113 PM CDT Mon Apr 5 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PINE AND SOUTHWESTERN DOUGLAS COUNTIES... At 1112 PM CDT, a strong thunderstorm was 8 miles northwest of Cloverton, or 28 miles northeast of Hinckley, moving east at 35 mph. Wind gusts up to 40 mph, nickel size hail, heavy downpours, and frequent cloud to ground lightning can be expected with this storm. This storm will remain over mainly rural areas of northeastern Pine and southwestern Douglas Counties, including the following locations... Moose Junction, Harlis, Belden and Kingsdale. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. LAT...LON 4631 9259 4646 9221 4621 9207 4614 9250 TIME...MOT...LOC 0412Z 248DEG 31KT 4626 9245 $$ BJH
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Apr 5, 10:15 PM CDT, 58 minutes earlier.
Area forecast discussion, Apr 5, 10:15 PM CDT, 58 minutes before
Area Forecast Discussion National Weather Service Duluth MN 1015 PM CDT Mon Apr 5 2021 .DISCUSSION...(This evening through Sunday) Issued at 253 PM CDT Mon Apr 5 2021 Near critical fire weather conditions across northeast Minnesota this afternoon, a threat for thunderstorms possibly severe this evening, all followed by very much needed rainfall mid to late this week highlight the forecast. High temperatures in the 70s with relative humidity between 10 and 20 percent will continue this afternoon into the early evening across much of northeast Minnesota away from the influence of Lake Superior. When combined with dry fuels and southeast wind gusts to 20 mph, near critical fire weather conditions are possible. Most of northeast Minnesota and northwest Wisconsin are in a Marginal Risk from SPC for severe thunderstorms for this evening, with a Slight Risk from the Brainerd Lakes area through the I-35 corridor. The threat is greatly dependent on moisture return south of a warm front that has made its way from the Brainerd Lakes through Hayward and Phillips as of 20 UTC. Even still dewpoints to the south of the warm front that will continue to advect into the Northland look even more marginal than before with values in the lower 40s to the lower 50s. Thus, the best chance for severe convection, and perhaps just thunderstorms themselves is from the Brainerd Lakes area towards the I-35 corridor and into northwest Wisconsin where moisture will be greatest. Dewpoints as low as the teens and 20s across much of the Arrowhead of Minnesota as well as a far inland reaching lake breeze will limit the threat for these areas. Regarding forcing, a cold front across northwest Minnesota will propagate east to an International Fall to Brainerd line around 00 UTC, arriving across western Lake Superior around 06 UTC. MLCAPE around 1000-1500 j/kg with steep mid level lapse rates and around 30-35 kts of deep layer shear largely orthogonal to the cold front supports the conditional severe threat for scattered thunderstorms possibly severe this evening. Again this is dependent on moisture return from the south. The 12 UTC CAM suite shows a large spread of solutions from very little organized convection, to the more relatively intense HRRR and FV3-SAR. Large hail to around half dollar size and damaging wind gusts to 60 mph with remain the primary threats with high based discrete storms along the cold front, with convection eventually growing upscale as the warm front continues to propagate north, intersecting with the cold front. Looking ahead to Tuesday night through at least Friday, a very slow moving and closed system will impact the Upper Midwest with a very broad precipitation shield. This is favored to bring very much needed widespread rainfall to the region, possibly 1 to 2 inches by Saturday. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 649 PM CDT Mon Apr 5 2021 A warm front has moved north into far northern Wisconsin and extended west toward a cold front that was into north central Minnesota. Showers and thunderstorms were occurring ahead of the cold front as far east as northern Wisconsin and the Arrowhead. We expect these to continue and others to form along and just ahead of the cold front this evening. Some strong to possibly severe storms will be possible with the main threats strong wind and hail around to just over an inch in diameter. Conditions for most areas will remain VFR but with the stronger storms/showers, brief periods of MVFR or even IFR will be possible. The front will continue east overnight and clear the Arrowhead and northern Wisconsin late tonight into early Tuesday morning. Winds will switch to northerly behind the cold front. Some low level wind shear will occur this evening, mainly affecting KHYR but possibly KDLH briefly. && .MARINE... Issued at 1015 PM CDT Mon Apr 5 2021 Winds have diminished some from what they were earlier today. However, showers and thunderstorms will continue to move across western Lake Superior for the next several hours and locally higher winds and waves will occur near them. Gusts to 40 knots will be possible with the strongest storms and hail to nickel size will also be possible. These storms will occur ahead of a cold front which will move across the lake tonight switching the wind to northerly for a time. There may also be brief gusts to 25 knots with frontal passage. Tuesday will be dry with winds veering to east to northeast but remaining at or below 15 knots. An area of low pressure will bring widespread rain into the area later Tuesday night into Wednesday. East to northeast winds will increase and be form 15 to around 20 knots with higher gusts by Wednesday morning and they will strengthen further Wednesday into Wednesday night. Some gales will be possible Wednesday into Wednesday night. && .PRELIMINARY POINT TEMPS/POPS... DLH 41 55 39 44 / 40 20 90 80 INL 33 56 35 51 / 10 0 10 60 BRD 41 61 42 51 / 30 20 90 80 HYR 47 60 44 60 / 50 50 90 70 ASX 43 53 39 50 / 50 20 90 70 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && DISCUSSION...PA AVIATION...Melde MARINE...Melde
Hazardous weather outlook, Apr 5, 10:23 PM CDT, 50 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 1023 PM CDT Mon Apr 5 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-070330- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 1023 PM CDT Mon Apr 5 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight Scattered thunderstorms will continue from near Mille Lacs Lake northeast into the Arrowhead and over all of northern Wisconsin late this evening but will diminish from west to east after midnight. A few storms could be strong to severe with large hail to around half dollar size, damaging wind gusts to 60 mph and dangerous lightning. The best chance for severe weather will be from east central Minnesota into northern Wisconsin. Storms over far eastern Minnesota into northern Wisconsin will continue into the early morning hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a slight chance of thunderstorms across northeast Minnesota and northwest Wisconsin Tuesday night and Wednesday. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed tonight. LSZ121-140>148-150-070330- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 1023 PM CDT Mon Apr 5 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Tonight Scattered thunderstorms are possible across the western Lake Superior nearshore waters tonight. A few storms could have small hail and wind gusts to 40 kts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Northeast gales may be possible Wednesday and Wednesday night Melde More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, Apr 5, 10:19 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1019 PM CDT MON APR 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM HAIL NORTHWOODS BEACH 45.91N 91.40W
04/05/2021 M0.70 INCH SAWYER WI TRAINED SPOTTER
&&
BJHLocal storm report, Apr 5, 10:20 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1020 PM CDT MON APR 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 PM HAIL 2 WSW NORTHWOODS BEACH 45.91N 91.45W
04/05/2021 M0.50 INCH SAWYER WI PUBLIC
&&
BJHSpecial weather statement, Apr 5, 10:29 PM CDT, 44 minutes before
Special Weather Statement National Weather Service Duluth MN 1029 PM CDT Mon Apr 5 2021 MNZ038-060345- Pine- 1029 PM CDT Mon Apr 5 2021 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL PINE COUNTY... At 1029 PM CDT, a strong thunderstorm was near Hinckley, moving northeast at 35 mph. Wind gusts up to 40 mph, nickel size hail, heavy downpours, and frequent cloud to ground lightning can be expected with this storm. This storm will be near... Hinckley around 1035 PM CDT. Sandstone around 1045 PM CDT. Other locations impacted by this storm include Grindstone Lake Pine County, Friesland, Banning State Park and Finlayson. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. LAT...LON 4613 9305 4622 9288 4607 9274 4600 9305 TIME...MOT...LOC 0329Z 240DEG 30KT 4606 9304 BJH
Special weather statement, Apr 5, 10:45 PM CDT, 28 minutes before
Special Weather Statement National Weather Service Duluth MN 1045 PM CDT Mon Apr 5 2021 MNZ038-060400- Pine- 1045 PM CDT Mon Apr 5 2021 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL PINE COUNTY... At 1044 PM CDT, a strong thunderstorm was over Sandstone, or 7 miles north of Hinckley, moving northeast at 35 mph. Wind gusts up to 40 mph, dime size hail, heavy downpours, and frequent cloud to ground lightning can be expected with this storm. This storm will be near... Askov around 1055 PM CDT. Other locations impacted by this storm include Grindstone Lake Pine County, Friesland, Banning State Park and Finlayson. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. LAT...LON 4615 9305 4627 9275 4608 9267 4601 9305 TIME...MOT...LOC 0344Z 240DEG 30KT 4612 9288 BJH
Special weather statement, Apr 5, 11:00 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Duluth MN
1100 PM CDT Mon Apr 5 2021
MNZ038-060415-
Pine-
1100 PM CDT Mon Apr 5 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL PINE COUNTY...
At 1059 PM CDT, strong thunderstorms were along a line extending from
near Askov, to near Hinckley, and moving east at 50 mph.
Wind gusts up to 40 mph, penny size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.
These storms will be near...
Askov around 1115 PM CDT.
Other locations impacted by these storms include Friesland, Banning
State Park and Grindstone Lake Pine County.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4599 9305 4607 9306 4611 9305 4633 9258
4616 9245
TIME...MOT...LOC 0359Z 251DEG 45KT 4615 9270 4604 9302
BJHSpecial weather statement, Apr 5, 11:13 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Duluth MN 1113 PM CDT Mon Apr 5 2021 MNZ038-WIZ001-060430- Pine-Douglas- 1113 PM CDT Mon Apr 5 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PINE AND SOUTHWESTERN DOUGLAS COUNTIES... At 1112 PM CDT, a strong thunderstorm was 8 miles northwest of Cloverton, or 28 miles northeast of Hinckley, moving east at 35 mph. Wind gusts up to 40 mph, nickel size hail, heavy downpours, and frequent cloud to ground lightning can be expected with this storm. This storm will remain over mainly rural areas of northeastern Pine and southwestern Douglas Counties, including the following locations... Moose Junction, Harlis, Belden and Kingsdale. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. LAT...LON 4631 9259 4646 9221 4621 9207 4614 9250 TIME...MOT...LOC 0412Z 248DEG 31KT 4626 9245 BJH
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 10:16 PM CDT | Special Weather Statement | DLH | Pine | 14 min |
| Apr 5, 10:29 PM CDT | Special Weather Statement | DLH | Pine | 16 min |
| Apr 5, 10:45 PM CDT | Special Weather Statement | DLH | Pine | 15 min |
| Apr 5, 11:00 PM CDT | Special Weather Statement | DLH | Pine | 15 min |
| Apr 5, 11:14 PM CDT | Special Weather Statement | DLH | Pine | 16 min |
| Apr 5, 11:30 PM CDT | Special Weather Statement | DLH | Carlton | 15 min |
| Apr 5, 11:33 PM CDT | Special Weather Statement | DLH | Carlton | 12 min |
| Apr 5, 11:44 PM CDT | Special Weather Statement | DLH | Carlton | 16 min |
| Apr 5, 11:46 PM CDT | Special Weather Statement | DLH | Carlton | 14 min |
| Apr 5, 11:53 PM CDT | Special Weather Statement | DLH | Aitkin | 22 min |
| Apr 5, 11:59 PM CDT | Special Marine Warning | DLH | 31 min | |
| Apr 6, 12:17 AM CDT | Special Marine Warning | DLH | 28 min | |
| Apr 6, 2:25 AM CDT | Special Weather Statement | DLH | Carlton | 20 min |
| Apr 6, 2:51 AM CDT | Special Weather Statement | DLH | Carlton | 24 min |
| Apr 6, 8:47 AM CDT | Small Craft Advisory | DLH | 3 hr | |
| Apr 6, 1:50 PM CDT | Gale Warning | DLH | 47 hr | |
| Apr 5, 7:12 PM CDT | Special Weather Statement | DLH | Ashland | 18 min |
| Apr 5, 7:15 PM CDT | Special Weather Statement | DLH | Sawyer | 15 min |
| Apr 5, 7:29 PM CDT | Special Weather Statement | DLH | Ashland | 16 min |
| Apr 5, 7:44 PM CDT | Special Weather Statement | DLH | Ashland | 16 min |
| Apr 5, 7:59 PM CDT | Special Weather Statement | DLH | Iron | 16 min |
| Apr 5, 8:02 PM CDT | Special Weather Statement | DLH | Douglas | 13 min |
| Apr 5, 8:16 PM CDT | Special Weather Statement | DLH | Douglas | 14 min |
| Apr 5, 9:18 PM CDT | Special Weather Statement | DLH | Iron | 12 min |
| Apr 5, 9:42 PM CDT | Special Weather Statement | DLH | Sawyer | 18 min |
| Apr 5, 9:54 PM CDT | Special Weather Statement | DLH | Washburn | 21 min |
| Apr 5, 10:06 PM CDT | Special Weather Statement | DLH | Sawyer | 9 min |
| Apr 5, 10:17 PM CDT | Special Weather Statement | DLH | Sawyer | 13 min |
| Apr 5, 11:35 PM CDT | Special Weather Statement | DLH | Douglas | 10 min |
| Apr 5, 11:47 PM CDT | Special Weather Statement | DLH | Douglas | 13 min |
| Apr 6, 12:02 AM CDT | Special Weather Statement | DLH | Douglas | 13 min |
| Apr 6, 3:18 AM CDT | Special Weather Statement | DLH | Douglas | 27 min |
Nearby
Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.